Discussions that mention clindamycin

Cancer: Colon board


This one is killing me. I have an oral antibiotic (500 mg Cephalexin) and a topical antibiotic (Clindamycin). I have creams like Sarna and face cleaners like cepaphil. I have been on this for 2 weeks and my face is almost raw. Blisters on my back, neck, chest, small pimples everywhere. If I just squeeze my skin, it bleeds. I can sleep at night with Atavan but this rash hurts. I take Tylenol to help dull the burning sensation. I try wet towels and it still hurts.At Stanford they said that it gets bad the first two weeks but then will drop off a little. They graded me at a 3 or 4 rash.

I know, the data shows that the more reactive you are the better the drug potentially can work on the cancer. But everyday is hard. Any ideas?
Impactzone
ImpactZone - I have not tried Erbitux, but I am on a clinical trial for panitumumab (Vectibix). It has similar skin reactions. I had one dose at 100% and had a bad rash. The face was bad enough - but the scalp sores were painful when trying to sleep, as you probably know. I had to cover my pillow with a towel and extra pillow case and wash my hair in the morning. After being on Doxycycline (50 mg twice a day, which did help) for a week I was rated at a 2 for a rash. They also had me use Elidel cream, but it did not help me, maybe it might work for you. They had to hold me for the second dose (a result of using narcotics for rash pain) and the next two were at 50%, the last two at 75%. The rash has improved greatly since that first week or two. I wish I knew of something to help you now. (I also tried Clindamycin gel, Desonide ointment (steriod) and Aloe Vera spray. They did not help.) Be sure to use a high SPF sun block when going outside. I just kept on telling myself that the rash was a good sign that the drug was working.

I can only guess how hard it is having a grade 3 or 4 rash, but I am praying that it will slowly improve. Jeni is right - you can do this! I also noticed we are almost neighbors - I live in Santa Maria! :wave:

Praying for you,
Debbie
I have never posted to this board but everyone is so supportive. My husband was on Panitumumab as a clinical trial drug from Dec. 05 to April 06(it was just approved Sept. 27) and is now on Erbitux and Ironetecan (cpt11). Both drugs work by inhibiting the growth factor receptor site and both drugs can cause a nasty rash. He had to discontinue the trial drug, Panitumumab,after 3 doses at 100% , skipped one treatment (he also had to take painkillers due to the rash), then he had 4 doses at 50%. His oncologist would not allow the dose to be increased back to 75% because at 50% the rash was still pretty bad. Doxycline did not really help him. Benedryl cream also was useless. The pain in his scalp was unbearable. Metrogel was a disaster, caused a burning all over his face with large scabs. Do not hotpack the rash - it will make it worse. Aloe gel did seem to help. The best news is that the rash on the face and scalp clear up quickly once the drug is stopped, within 2 weeks. He started Erbitux Sept. 13. After 2 doses, he needed a week off. The rash from Erbitux was bit different from Panitumumab. Whereas Panitumumab caused scabbing, the Erbitux seems to cause small pustules, very painful to the touch. Clindamycin gel, topical did not seem to help. He is now on Clindamycin systemically, 1 tab a day.He just received his 3rd dose of Erbitux on Tuesday, we were told your body will adjust and not react as much. As with the previous post, be careful with sun exposure - Neutrogena #55 sunscreen with helioplex works very well. They do say, the worse the rash, the better the treatment is working. Best of luck!!
Impactzone:
If I were you I would DISCONTINUE use of ALL topical drugs or creams, with the exception of washing your face gently with the Cetaphil twice a day... this is mild enough to keep your face clean, but not be irritating to the skin. The Clindamycin topical tends to have a base of alcohol (as do many skin preparations) which can actually irritate the skin when it's in a condition as you describe... Sarna can be irritating as well. :blob_fire

I would stick with the Cepahlexin 500mg 2-3 times a day which is a great antibiotic for the skin and will help clear up the pustules. If you use soft cloths wet with just cold water, this will also have a cool soothing effect. Obviously you want to make sure you change the cloths each time as to not have any additional germs exposed to that raw skin-- though the antibiotic you are taking should prevent this from happening. As tempting as it may be, I would try to refrain from squeezing on the pustules because this only causes more trauma.

IF you feel you need something additional to soothe the skin, aloe is a great choice for this. You can buy STRAIGHT ALOE... no other ingredients (as I said, many skin preps have an irritating base). If you have an aloe plant at home, this is the best way, break a piece of the plant off and squeeze the aloe right from the plant. OTHERWISE, just stick with what I suggested above.

If it doesn't get better, you may need a dosage adjustment, so stay in touch with your oncologist if it worsens.

Good Luck... I hope this helps.:)

Regards,
CancerDad :angel: